March  2012, 7(1): 113-126. doi: 10.3934/nhm.2012.7.113

Robustness of finite element simulations in densely packed random particle composites

1. 

Humboldt-Universität zu Berlin, Institut für Mathematik, Unter den Linden 6, 10099 Berlin, Germany

Received  July 2011 Revised  October 2011 Published  February 2012

This paper presents some weighted $H^2$-regularity estimates for a model Poisson problem with discontinuous coefficient at high contrast. The coefficient represents a random particle reinforced composite material, i.e., perfectly conducting circular particles are randomly distributed in some background material with low conductivity. Based on these regularity results we study the percolation of thermal conductivity of the material as the volume fraction of the particles is close to the jammed state. We prove that the characteristic percolation behavior of the material is well captured by standard conforming finite element models.
Citation: Daniel Peterseim. Robustness of finite element simulations in densely packed random particle composites. Networks and Heterogeneous Media, 2012, 7 (1) : 113-126. doi: 10.3934/nhm.2012.7.113
References:
[1]

I. Babuška and B. Q. Guo, Regularity of the solution of elliptic problems with piecewise analytic data. II: The trace spaces and application to the boundary value problems with nonhomogeneous boundary conditions, SIAM J. Math. Anal., 20 (1989), 763-781. doi: 10.1137/0520054.

[2]

L. Berlyand and A. Kolpakov, Network approximation in the limit of small interparticle distance of the effective properties of a high-contrast random dispersed composite, Arch. Ration. Mech. Anal., 159 (2001), 179-227. doi: 10.1007/s002050100142.

[3]

L. Berlyand and A. Novikov, Error of the network approximation for densely packed composites with irregular geometry, SIAM J. Math. Anal., 34 (2002), 385-408. doi: 10.1137/S0036141001397144.

[4]

L. Borcea and G. C. Papanicolaou, Network approximation for transport properties of high contrast materials, SIAM J. Appl. Math., 58 (1998), 501-539. doi: 10.1137/S0036139996301891.

[5]

G. A. Chechkin, Yu. O. Koroleva and L.-E. Persson, On the precise asymptotics of the constant in Friedrich's inequality for functions vanishing on the part of the boundary with microinhomogeneous structure, J. Inequal. Appl., 2007, Art. ID 34138, 13 pp.

[6]

L. C. Evans, "Partial Differential Equations,'' 2nd edition, Graduate Studies in Mathematics, 19, American Mathematical Society, Providence, RI, 2010.

[7]

J. M. Melenk, "$hp$-Finite Element Methods for Singular Perturbations,'' Lecture Notes in Mathematics, 1796, Springer-Verlag, Berlin, 2002.

[8]

D. Peterseim, Generalized delaunay partitions and composite material modeling, preprint, DFG Research Center Matheon Berlin, 690 (2010).

[9]

D. Peterseim, Triangulating a system of disks, in "Proc. 26th European Workshop on Computational Geometry,'' (2010), 241-244.

[10]

D. Peterseim and C. Carstensen, Finite element network approximation of conductivity in particle composites, preprint, DFG Research Center Matheon Berlin, 807 (2010).

show all references

References:
[1]

I. Babuška and B. Q. Guo, Regularity of the solution of elliptic problems with piecewise analytic data. II: The trace spaces and application to the boundary value problems with nonhomogeneous boundary conditions, SIAM J. Math. Anal., 20 (1989), 763-781. doi: 10.1137/0520054.

[2]

L. Berlyand and A. Kolpakov, Network approximation in the limit of small interparticle distance of the effective properties of a high-contrast random dispersed composite, Arch. Ration. Mech. Anal., 159 (2001), 179-227. doi: 10.1007/s002050100142.

[3]

L. Berlyand and A. Novikov, Error of the network approximation for densely packed composites with irregular geometry, SIAM J. Math. Anal., 34 (2002), 385-408. doi: 10.1137/S0036141001397144.

[4]

L. Borcea and G. C. Papanicolaou, Network approximation for transport properties of high contrast materials, SIAM J. Appl. Math., 58 (1998), 501-539. doi: 10.1137/S0036139996301891.

[5]

G. A. Chechkin, Yu. O. Koroleva and L.-E. Persson, On the precise asymptotics of the constant in Friedrich's inequality for functions vanishing on the part of the boundary with microinhomogeneous structure, J. Inequal. Appl., 2007, Art. ID 34138, 13 pp.

[6]

L. C. Evans, "Partial Differential Equations,'' 2nd edition, Graduate Studies in Mathematics, 19, American Mathematical Society, Providence, RI, 2010.

[7]

J. M. Melenk, "$hp$-Finite Element Methods for Singular Perturbations,'' Lecture Notes in Mathematics, 1796, Springer-Verlag, Berlin, 2002.

[8]

D. Peterseim, Generalized delaunay partitions and composite material modeling, preprint, DFG Research Center Matheon Berlin, 690 (2010).

[9]

D. Peterseim, Triangulating a system of disks, in "Proc. 26th European Workshop on Computational Geometry,'' (2010), 241-244.

[10]

D. Peterseim and C. Carstensen, Finite element network approximation of conductivity in particle composites, preprint, DFG Research Center Matheon Berlin, 807 (2010).

[1]

Qingping Deng. A nonoverlapping domain decomposition method for nonconforming finite element problems. Communications on Pure and Applied Analysis, 2003, 2 (3) : 297-310. doi: 10.3934/cpaa.2003.2.297

[2]

Na Peng, Jiayu Han, Jing An. An efficient finite element method and error analysis for fourth order problems in a spherical domain. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022021

[3]

Feifei Tang, Suting Wei, Jun Yang. Phase transition layers for Fife-Greenlee problem on smooth bounded domain. Discrete and Continuous Dynamical Systems, 2018, 38 (3) : 1527-1552. doi: 10.3934/dcds.2018063

[4]

Hakima Bessaih, Yalchin Efendiev, Florin Maris. Homogenization of the evolution Stokes equation in a perforated domain with a stochastic Fourier boundary condition. Networks and Heterogeneous Media, 2015, 10 (2) : 343-367. doi: 10.3934/nhm.2015.10.343

[5]

Leonid Berlyand, Petru Mironescu. Two-parameter homogenization for a Ginzburg-Landau problem in a perforated domain. Networks and Heterogeneous Media, 2008, 3 (3) : 461-487. doi: 10.3934/nhm.2008.3.461

[6]

Ciro D’Apice, Umberto De Maio, Peter I. Kogut. Boundary velocity suboptimal control of incompressible flow in cylindrically perforated domain. Discrete and Continuous Dynamical Systems - B, 2009, 11 (2) : 283-314. doi: 10.3934/dcdsb.2009.11.283

[7]

Mamadou Sango. Homogenization of the Neumann problem for a quasilinear elliptic equation in a perforated domain. Networks and Heterogeneous Media, 2010, 5 (2) : 361-384. doi: 10.3934/nhm.2010.5.361

[8]

D. Sanchez. Boundary layer on a high-conductivity domain. Communications on Pure and Applied Analysis, 2002, 1 (4) : 547-564. doi: 10.3934/cpaa.2002.1.547

[9]

Liupeng Wang, Yunqing Huang. Error estimates for second-order SAV finite element method to phase field crystal model. Electronic Research Archive, 2021, 29 (1) : 1735-1752. doi: 10.3934/era.2020089

[10]

Yi Shi, Kai Bao, Xiao-Ping Wang. 3D adaptive finite element method for a phase field model for the moving contact line problems. Inverse Problems and Imaging, 2013, 7 (3) : 947-959. doi: 10.3934/ipi.2013.7.947

[11]

Takashi Hara and Gordon Slade. The incipient infinite cluster in high-dimensional percolation. Electronic Research Announcements, 1998, 4: 48-55.

[12]

Cornel M. Murea, H. G. E. Hentschel. A finite element method for growth in biological development. Mathematical Biosciences & Engineering, 2007, 4 (2) : 339-353. doi: 10.3934/mbe.2007.4.339

[13]

Martin Burger, José A. Carrillo, Marie-Therese Wolfram. A mixed finite element method for nonlinear diffusion equations. Kinetic and Related Models, 2010, 3 (1) : 59-83. doi: 10.3934/krm.2010.3.59

[14]

Ying Liu, Yanping Chen, Yunqing Huang, Yang Wang. Two-grid method for semiconductor device problem by mixed finite element method and characteristics finite element method. Electronic Research Archive, 2021, 29 (1) : 1859-1880. doi: 10.3934/era.2020095

[15]

Mei-Qin Zhan. Finite element analysis and approximations of phase-lock equations of superconductivity. Discrete and Continuous Dynamical Systems - B, 2002, 2 (1) : 95-108. doi: 10.3934/dcdsb.2002.2.95

[16]

Yiqiu Mao. Dynamic transitions of the Fitzhugh-Nagumo equations on a finite domain. Discrete and Continuous Dynamical Systems - B, 2018, 23 (9) : 3935-3947. doi: 10.3934/dcdsb.2018118

[17]

Jonathan Touboul. Erratum on: Controllability of the heat and wave equations and their finite difference approximations by the shape of the domain. Mathematical Control and Related Fields, 2019, 9 (1) : 221-222. doi: 10.3934/mcrf.2019006

[18]

Jonathan Touboul. Controllability of the heat and wave equations and their finite difference approximations by the shape of the domain. Mathematical Control and Related Fields, 2012, 2 (4) : 429-455. doi: 10.3934/mcrf.2012.2.429

[19]

Laurent Bourgeois, Dmitry Ponomarev, Jérémi Dardé. An inverse obstacle problem for the wave equation in a finite time domain. Inverse Problems and Imaging, 2019, 13 (2) : 377-400. doi: 10.3934/ipi.2019019

[20]

Chuang Zheng. Inverse problems for the fourth order Schrödinger equation on a finite domain. Mathematical Control and Related Fields, 2015, 5 (1) : 177-189. doi: 10.3934/mcrf.2015.5.177

2021 Impact Factor: 1.41

Metrics

  • PDF downloads (54)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]